Man's Urine Turns Green In Unusual New Medical Case Study

© New England Journal Of Medicine 2020

A new medical case study tells the unusual story of a man whose pee turned a peculiar green color. After some investigation, his doctors concluded it was a startling yet harmless reaction to his medication.

Reported in the New England Journal Of Medicine, the 62-year old man with chronic obstructive pulmonary disease (COPD), a lung disease that causes difficulty breathing, was rushed to the emergency room at Weiss Memorial Hospital in Chicago. He was suffering from hypercapnic respiratory failure, meaning there was too much carbon dioxide in his blood, so was put on a ventilator and given a drip containing the general anesthetic propofol.

After spending five days in the intensive care unit, his doctors noticed that his urine had turned green. 

There are a number of reasons why your pee might turn a greenish color, from infections to overindulging in food dyes. There’s even a genetic condition known as familial hypocalciuric hypercalcemia that leads to a buildup of calcium in the urine, causing it to turn to a blue-green hue. 

To find out the cause of the man’s green pee, his doctors started doing some digging around on his condition. His blood tests came back normal and they found no sign of infection. The only possible factor they could identify was that he was taking propofol, and it turned out once they took him off the drug his urine returned to its normal coloring. 

Fortunately, as the man’s doctors explain, this is totally harmless. After a 2-week hospitalization, the patient was discharged from the hospital to a rehabilitation facility. 

“Propofol is metabolized primarily in the liver; it is thought that its phenolic metabolites can cause green discoloration of the urine when it is eliminated through the kidneys. The metabolites are not nephrotoxic, and propofol-induced green discoloration of the urine is a benign and uncommon phenomenon,” Dr Maja Boshkovska Spaseski and Dr Dejan Spaseski, both from the Weiss Memorial Hospital, write in the case study. 

If you thought this was strange, a previous case study published in the New England Journal of Medicine last year showed a 25-year-old woman whose blood turned blue. After some investigation, it was revealed that the patient had reportedly taken a “large amount” of numbing medication for a toothache. Another strange case study (once again, published in the New England Journal of Medicine) also reported the story of a 70-year-old man whose eyeball turned a greyish-blue shade.

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.